Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 4 (4), 267-70

Cough and Angioedema From Angiotensin-Converting Enzyme Inhibitors: New Insights Into Mechanisms and Management

Affiliations
Review

Cough and Angioedema From Angiotensin-Converting Enzyme Inhibitors: New Insights Into Mechanisms and Management

Mark S Dykewicz. Curr Opin Allergy Clin Immunol.

Abstract

Purpose of review: Angiotensin-converting enzyme inhibitors are widely prescribed for hypertension and heart failure. These drugs are commonly associated with cough, and are less commonly associated with angioedema, which may be potentially life threatening. This review describes data that extend our understanding of the mechanisms of these reactions, and provides guidance about clinical management.

Recent findings: For patients who develop angioedema from angiotensin-converting enzyme inhibitors, recent data are reassuring that the majority of such patients can tolerate angiotensin-II receptor blockers. These data support earlier conclusions that most patients with angiotensin-converting enzyme inhibitor-induced cough can tolerate angiotensin-II receptor blockers. Limited case reports suggest that in acute angioedema induced by angiotensin-converting enzyme inhibitors, patients refractory to standard treatment may benefit from the infusion of fresh frozen plasma.

Summary: Although data are incomplete, it appears that angiotensin-converting enzyme inhibitors cause cough and angioedema through a cascade of effects that begins with the accumulation of kinins, and then involves arachidonic acid metabolism and nitric oxide generation. Most patients who develop either cough or angioedema from angiotensin-converting enzyme inhibitors can tolerate angiotensin-II receptor blocking agents.

Similar articles

See all similar articles

Cited by 12 PubMed Central articles

See all "Cited by" articles

MeSH terms

Feedback